Despite handling the substance with care, including wearing gloves, the wind was roaring during the traffic stop, exposing Bannick to the highly toxic substance. But she didn't yet know that. After police transported the individuals who possessed the drugs, Bannick began choking and experiencing difficulty breathing.
Fortunately, officers on scene noticed that she had been exposed and quickly rushed into action, administering three doses of Narcan, a drug that reverses the effects of opioids.
Officer collapses after possible exposure to fentanyl, police saywww.youtube.com
Terrifying body camera footage shows a wide-eyed Bannick barely able to breath. As the officers waited for the ambulance to arrive, Bannick drifted in and out of consciousness. The officers lightly slapped her face and reminded her to breathe, but at one point, she was unresponsive.
"She was completely lifeless. She looks deceased in these videos," Sullivan told WOFL-TV. "So she’s very thankful today."
Bannick was taken to the hospital, where she will make a full recovery thanks to the quick-thinking officers. According to WOFL, she will be back at work by Friday.
The Tavares Police Department released the body cam footage to warn others about the danger of fentanyl.
"Officer Bannick really wants others to take away that this drug is dangerous. It's dangerous for not only yourself but others around you. Something as simple as the wind could expose you and just like that, your life could end," Sullivan said.
Bannick said after the incident, "I have done this one-hundred times before the same way. It only takes one time and a minimal amount. ... I’m thankful I wasn’t alone and had immediate help."
Drug overdoses from synthetic opioids like fentanyl have exploded in recent years, data shows.
The substance is both highly addictive and highly toxic — a lethal dose is as little as 2 mg — which is why illicit drug manufacturers pushed it into drug markets.